What is known and objective: With increased opioid use, drug-drug interactions (DDIs) and associated adverse events are growing among geriatric patients. However, the clinical significance of potential metabolic DDIs associated with opioid use has not been fully evaluated among geriatric patients. Particularly, cytochrome (CYP) P450 enzymes are important in drug metabolism of oxycodone and a black box warning for oxycodone reveals serious risks associated with drug-oxycodone interactions. This study focused on the use of oxycodone in geriatric patients to evaluate its adverse drug reactions (ADRs) and DDIs associated with CYP P450 enzymes. Methods: A retrospective cohort study using patients treated at Korea Veterans Hospital was performed. Data from male patients aged 65 years and older who received oxycodone were analysed. Binomial variables describing patient-related characteristics, drug-related characteristics and CYP-mediating drugs were constructed. Associations between these variables and the frequency of ADRs were determined. The odds ratio (OR) and adjusted odds ratio (AOR) were calculated from univariable and multivariable analyses, respectively. Results and discussion: Among 111 patients, 32.4% experienced at least one ADR. The most common ADR was gastrointestinal-related (n = 21), followed by dizziness and drowsiness (n = 8). Use of either CYP2D6 inhibitors or CYP3A4 inhibitors increased the rate of ADRs by 20.4 and 25.4 times, respectively. In the case of patients taking both inhibitors, the adjusted OR was 48.6, and the attributable risk was 97.9%. What is new and conclusion: This study suggests that inappropriate combinations of oxycodone with CYP2D6 inhibitors and/or CYP3A4 inhibitors may warrant treatment modification to avoid ADRs in geriatric patients. Clinicians should monitor any signs of ADRs that may reflect DDIs while a geriatric patient is taking oxycodone.
Bibliographical notePublisher Copyright:
© 2020 John Wiley & Sons Ltd
- drug-drug interactions
- geriatric patients